Regularity of laws and ergodicity of hypoelliptic SDEs driven by rough paths. (English) Zbl 1288.60068

The object of study in this work is a {rough stochastic differential equation} of the form \[ dZ_t = V_0(Z_t)dt + \sum_{i=1}^d V_i(Z_t)dX_t, \quad Z_0=z\in \mathbb{R}^d, \] where the vector fields \(V_0, V_i\in \mathbb{R}^d\) are smooth, and \(X\) is a (random) {rough path}, Hölder continuous of index \(\gamma>\frac{1}{3}\) [T. J. Lyons, Rev. Mat. Iberoam. 14, No. 2, 215–310 (1998; Zbl 0923.34056)]. In particular, they focus on driving paths \(X\) that stem from a two-sided {fractional Brownian motion} (fBm) with Hurst parameter \(H\in(\frac{1}{3},\frac{1}{2})\). Under the celebrated {Hörmander condition} on the Lie algebra generated by the vector fields they establish the regularity of laws and ergodicity of the solution process. In other words, they answer two questions. Whether the transition densities are “smooth”, i.e., whether they admit a density with respect to the \(n\)-dimensional Lebesgue measure, and whether such a system admits a “unique invariant measure”.
The key point in establishing the smoothness of transitions densities with probabilistic methods, that is via the Malliavin calculus of variations, is to guarantee the invertability of the Malliavin matrix.
To this aim the authors introduce a {modulus of \(\theta\)-Hölder roughness}. Basically they ask for a constant \(L_\theta(X)\), \(\theta\in(0,1)\) such that for any test vector \(\varphi\in\mathbb{R}^n\) and small \(\varepsilon>0\) there exists a time \(t\in[0,T]\) such that for every \(s\) with \(|t-s|\leq\varepsilon\) \[ |\langle \varphi,\delta X_{s,t}\rangle|>L_\theta(X)\varepsilon^\theta. \] In particular, they show that an fBm of Hurst parameter \(H\leq \frac{1}{2}\) is almost surely \(\theta\)-Hölder rough for any \(\theta>H\).
The solution \(Z\) is a controlled rough path [M. Gubinelli, J. Funct. Anal. 216, No. 1, 86–140 (2004; Zbl 1058.60037)] with a “derivative process” \(Z'\) defined by the increment equality \[ \delta Z_{s,t} = Z'\delta X_{s,t} + R^Z_{s,t} \quad \text{with} \quad \|R^Z_{s,t}\|_{2\gamma}<\infty. \] The main technical result is now an estimate of \(Z'\), in terms of \(\|Z\|_\infty\) in Proposition 1, essentially they show \[ \|Z'\|_\infty \lesssim \frac{\|Z\|_\infty}{L_\theta(X)} \;. \] The authors interpret this estimate as a deterministic version of Norris’s lemma, the probabilistic counterpart in Malliavin’s proof.
The approach to the Malliavin calculus of variation presented here relies on the Mandelbrot-van Nesse representation of fBm as a “functional of the past” and a \(\frac{1}{2}-H\) fractional integral of a one-sided Brownian path. The work now consists in establishing the relation between the Cameron-Martin space of the underlying Wiener space and a “Cameron-Martin”-type analogue for fBm conditioned on its past. This way they can also relate the Mallavin matrix to the underlying Wiener space.
Similar techniques are then applied to establish the Feller property and to obtain the ergodicity result.
The article closes with two examples: The {hypoelliptic Ornstein-Uhlenbeck process} in \(n\) dimensions, driven by an \(m\)-dimensional fBM for \(H>\frac{1}{3}\), and multidimensional {linear Stratonovich equations} driven by fBm.
The presented work covers four areas each of great technical complexity of its own. The area of rough paths, fractional calculus, the Malliavin calculus of variations and ergodicity of non-Markovian systems. Still, the language is clear and a lot of explanations guide through the calculations. This allows also readers that are not so experienced in the field to follow the beautiful arguments.


60H07 Stochastic calculus of variations and the Malliavin calculus
26A33 Fractional derivatives and integrals
35B65 Smoothness and regularity of solutions to PDEs
60G10 Stationary stochastic processes
60G22 Fractional processes, including fractional Brownian motion
60H10 Stochastic ordinary differential equations (aspects of stochastic analysis)
Full Text: DOI arXiv Euclid


[1] Anderson, T. W. (1955). The integral of a symmetric unimodal function over a symmetric convex set and some probability inequalities. Proc. Amer. Math. Soc. 6 170-176. · Zbl 0066.37402
[2] Ball, K. (1992). Ellipsoids of maximal volume in convex bodies. Geom. Dedicata 41 241-250. · Zbl 0747.52007
[3] Baudoin, F. and Hairer, M. (2007). A version of Hörmander’s theorem for the fractional Brownian motion. Probab. Theory Related Fields 139 373-395. · Zbl 1123.60038
[4] Bismut, J.-M. (1981). Martingales, the Malliavin calculus and hypoellipticity under general Hörmander’s conditions. Z. Wahrsch. Verw. Gebiete 56 469-505. · Zbl 0445.60049
[5] Butcher, J. C. (1972). An algebraic theory of integration methods. Math. Comp. 26 79-106. · Zbl 0258.65070
[6] Cass, T. and Friz, P. (2010). Densities for rough differential equations under Hörmander’s condition. Ann. of Math. (2) 171 2115-2141. · Zbl 1205.60105
[7] Cass, T., Friz, P. and Victoir, N. (2009). Non-degeneracy of Wiener functionals arising from rough differential equations. Trans. Amer. Math. Soc. 361 3359-3371. · Zbl 1175.60034
[8] Cass, T., Litterer, C. and Lyons, T. (2011). Integrability estimates for Gaussian rough differential equations. Available at . 1104.1813 · Zbl 1278.60091
[9] Coutin, L. and Qian, Z. (2002). Stochastic analysis, rough path analysis and fractional Brownian motions. Probab. Theory Related Fields 122 108-140. · Zbl 1047.60029
[10] Driscoll, P. (2010). Smoothness of density for the area process of fractional Brownian motion. Available at . 1010.3047
[11] Eckmann, J. P. and Hairer, M. (2000). Non-equilibrium statistical mechanics of strongly anharmonic chains of oscillators. Comm. Math. Phys. 212 105-164. · Zbl 1044.82008
[12] Eckmann, J. P., Pillet, C. A. and Rey-Bellet, L. (1999). Non-equilibrium statistical mechanics of anharmonic chains coupled to two heat baths at different temperatures. Comm. Math. Phys. 201 657-697. · Zbl 0932.60103
[13] Elworthy, K. D. and Li, X. M. (1994). Formulae for the derivatives of heat semigroups. J. Funct. Anal. 125 252-286. · Zbl 0813.60049
[14] Friz, P. and Riedel, S. (2011). Integrability of linear rough differential equations. Available at . 1104.0577 · Zbl 1237.60044
[15] Friz, P. and Victoir, N. (2010). Differential equations driven by Gaussian signals. Ann. Inst. Henri Poincaré Probab. Stat. 46 369-413. · Zbl 1202.60058
[16] Friz, P. K. and Victoir, N. B. (2010). Multidimensional Stochastic Processes as Rough Paths : Theory and Applications. Cambridge Studies in Advanced Mathematics 120 . Cambridge Univ. Press, Cambridge. · Zbl 1193.60053
[17] Gubinelli, M. (2004). Controlling rough paths. J. Funct. Anal. 216 86-140. · Zbl 1058.60037
[18] Hairer, M. (2005). Ergodicity of stochastic differential equations driven by fractional Brownian motion. Ann. Probab. 33 703-758. · Zbl 1071.60045
[19] Hairer, M. (2009). Ergodic properties of a class of non-Markovian processes. In Trends in Stochastic Analysis. London Mathematical Society Lecture Note Series 353 65-98. Cambridge Univ. Press, Cambridge. · Zbl 1186.60052
[20] Hairer, M. (2011). Rough stochastic PDEs. Comm. Pure Appl. Math. 64 1547-1585. · Zbl 1229.60079
[21] Hairer, M. and Mattingly, J. C. (2011). A theory of hypoellipticity and unique ergodicity for semilinear stochastic PDEs. Electron. J. Probab. 16 658-738. · Zbl 1228.60072
[22] Hairer, M. and Ohashi, A. (2007). Ergodic theory for SDEs with extrinsic memory. Ann. Probab. 35 1950-1977. · Zbl 1129.60052
[23] Hairer, M. and Pillai, N. S. (2011). Ergodicity of hypoelliptic SDEs driven by fractional Brownian motion. Ann. Inst. Henri Poincaré Probab. Stat. 47 601-628. · Zbl 1221.60083
[24] Hörmander, L. (1967). Hypoelliptic second order differential equations. Acta Math. 119 147-171. · Zbl 0156.10701
[25] Hu, Y. and Tindel, S. (2011). Smooth density for some nilpotent rough differential equations. Available at . 1104.1972
[26] John, F. (1948). Extremum problems with inequalities as subsidiary conditions. In Studies and Essays Presented to R. Courant on His 60 th Birthday , January 8, 1948 187-204. Interscience, New York, NY. · Zbl 0034.10503
[27] Kuelbs, J., Li, W. V. and Linde, W. (1994). The Gaussian measure of shifted balls. Probab. Theory Related Fields 98 143-162. · Zbl 0792.60004
[28] Kusuoka, S. and Stroock, D. (1984). Applications of the Malliavin calculus. I. In Stochastic Analysis ( Katata/Kyoto , 1982). North-Holland Math. Library 32 271-306. North-Holland, Amsterdam. · Zbl 0546.60056
[29] Kusuoka, S. and Stroock, D. (1985). Applications of the Malliavin calculus. II. J. Fac. Sci. Univ. Tokyo Sect. IA Math. 32 1-76. · Zbl 0568.60059
[30] Kusuoka, S. and Stroock, D. (1987). Applications of the Malliavin calculus. III. J. Fac. Sci. Univ. Tokyo Sect. IA Math. 34 391-442. · Zbl 0633.60078
[31] Li, W. V. and Shao, Q. M. (2001). Gaussian processes: Inequalities, small ball probabilities and applications. In Stochastic Processes : Theory and Methods. Handbook of Statist. 19 533-597. North-Holland, Amsterdam. · Zbl 0987.60053
[32] Lyons, T. and Qian, Z. (2002). System Control and Rough Paths . Oxford Univ. Press, Oxford. · Zbl 1029.93001
[33] Lyons, T. J. (1998). Differential equations driven by rough signals. Rev. Mat. Iberoam. 14 215-310. · Zbl 0923.34056
[34] Lyons, T. J., Caruana, M. and Lévy, T. (2007). Differential Equations Driven by Rough Paths. Lecture Notes in Math. 1908 . Springer, Berlin. · Zbl 1176.60002
[35] Malliavin, P. (1978). Stochastic calculus of variations and hypoelliptic operators. In Symp. on Stoch. Diff. Equations , Kyoto 1976 147-171. Wiley, New York. · Zbl 0411.60060
[36] Malliavin, P. (1997). Stochastic Analysis. Grundlehren der Mathematischen Wissenschaften [ Fundamental Principles of Mathematical Sciences ] 313 . Springer, Berlin. · Zbl 0878.60001
[37] Mandelbrot, B. B. and Van Ness, J. W. (1968). Fractional Brownian motions, fractional noises and applications. SIAM Rev. 10 422-437. · Zbl 0179.47801
[38] Norris, J. (1986). Simplified Malliavin calculus. In Séminaire de Probabilités , XX , 1984 / 85. Lecture Notes in Math. 1204 101-130. Springer, Berlin. · Zbl 0609.60066
[39] Nualart, D. (2006). The Malliavin Calculus and Related Topics , 2nd ed. Springer, Berlin. · Zbl 1099.60003
[40] Nualart, D. and Saussereau, B. (2009). Malliavin calculus for stochastic differential equations driven by a fractional Brownian motion. Stochastic Process. Appl. 119 391-409. · Zbl 1169.60013
[41] Samko, S. G., Kilbas, A. A. and Marichev, O. I. (1993). Fractional Integrals and Derivatives : Theory and Applications . Gordon and Breach, Yverdon. · Zbl 0818.26003
[42] Stroock, D. W. and Varadhan, S. R. S. (1972). On the support of diffusion processes with applications to the strong maximum principle. In Proceedings of the Sixth Berkeley Symposium on Mathematical Statistics and Probability ( Univ. California , Berkeley , Calif. , 1970 / 1971), Vol. III : Probability Theory 333-359. Univ. California Press, Berkeley, CA. · Zbl 0255.60056
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.